04/08/2021 | Press release | Distributed by Public on 04/08/2021 05:28
Updated safety advisory - rare and unusual blood clotting syndrome (thrombosis with thrombocytopaenia)
To date, one case of thrombosis with thrombocytopenia reported in Australia has been assessed by the Vaccine Safety Investigation Group (VSIG). The VSIG is an independent expert advisory group comprising experts in vaccine safety, public health, vaccine confidence and relevant medical specialists in blood disorders, immunology, gastroenterology, infectious diseases, convened by the TGA to assess such cases. The VSIG concluded that, based on available data, there was insufficient evidence to firmly confirm that the clot was caused by the vaccine, but emerging evidence suggests a likely association. However, this conclusion will be reviewed as further information becomes available.
The TGA is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine, and are requesting further information from reporters where needed. Any further suspected case will be referred to the VSIG for assessment.
The TGA has also been in regular contact with overseas regulators on the subject. Over the last two evenings we attended the European Medicines Agency (EMA) Pharmacovigilance Risk Assessment Committee (PRAC) meeting which discussed the risk of rare and unusual blood clotting issues in adults who have received the AstraZeneca COVID-19 vaccine. The issue was also discussed several times over the last few days by TGA with the UK Medicines and Health products Regulatory Agency (MHRA) and Joint Committee on Vaccines and Immunisation (JCVI), which advises UK health departments on immunisation.
The EMA has found that there is a possible link between the AstraZeneca COVID-19 vaccine and very rare cases of unusual types of blood clots with low platelets, with most case reports in women under 60 years of age, within 2 weeks of vaccination. Blood clots occurred in veins in the brain (cerebral venous sinus thrombosis, CVST) and abdomen and in arteries.
The UK regulator (MHRA) issued new advice on the afternoon of 7 April (UK time) concluding 'a possible link between COVID-19 vaccine AstraZeneca and extremely rare, unlikely to occur blood clots'. The MHRA reviewed 79 UK cases of thromboses accompanied by thrombocytopenia reported as of 31 March 2021 (44 CVST and 35 of other thromboses), with 51 of these case reports in women. There were 19 deaths.MHRA reported that by 31 March 2021, 20.2 million doses of the COVID-19 Vaccine AstraZeneca had been given in the UK, meaning that the overall risk of the rare blood clots was approximately 4 people in a million who receive the vaccine.
The TGA and Australian Technical Advisory Group on Immunisation (ATAGI) are continue to urgently review this information and other data as part of our enhanced safety monitoring of COVID-19 vaccines.
ATAGI met today to discuss the Europe and UK advice in the Australian context. ATAGI has recently published information about the potential risk of blood clots following immunisation with COVID-19 vaccines for consumers(link is external) and health professionals(link is external). The advice includes information about symptoms that might prompt further action and how they can be managed and treated (such as seeking medical attention). This evening, ATAGI released updated advice.
The TGA encourages health professionals and consumers to report suspected side effects following immunisation with COVID-19 vaccines. Every report is valuable and contributes to our safety monitoring.
The TGA has worked with AstraZeneca to update the Product Information for the vaccine to include the latest information about the risk of very rare cases of thrombosis (blood clots) with thrombocytopenia (low blood platelet count). An updated Product Information, effective 8 April 2021 is available on the TGA website. Further updates are under consideration in light of international developments and the most recent ATAGI advice.
Further information about how to report suspected side effects to a COVID-19 vaccine is available on our website.
8 April 2021
Background - Thrombosis with thrombocytopenia syndrome and COVID-19 Vaccine AstraZeneca
ATAGI recommends that all adults are vaccinated against COVID-19. The COVID-19 pandemic is continuing to cause severe disease around the world, with many lives being lost. The Australian population remains vulnerable to COVID-19 and most Australians have not yet been vaccinated and are not immune.
ATAGI advised on 25th March 2021(link is external) that there was a potential safety concern being investigated overseas, involving cases of thrombosis (blood clots) and thrombocytopenia (low blood platelet count) occurring after COVID-19 Vaccine AstraZeneca. On 2nd April 2021(link is external) ATAGI reported that a probable case had been reported in an Australian vaccine recipient, and issued an updated advice for healthcare providers(link is external).
This 'thrombosis with thrombocytopenia syndrome' (TTS) is a newly described serious condition, with unusual blood clots in the brain (cerebral venous sinus thrombosis) or in other parts of the body, associated with low platelet levels. Some researchers have provisionally called this condition 'vaccine induced prothrombotic immune thrombocytopenia' (VIPIT). However, the causal relationship and exact mechanism leading to this condition is not yet understood. Some people have antibodies which activate platelets (anti-PF4 antibodies). These antibodies have been detected in another disorder triggered by the drug heparin, which has a similar presentation.
ATAGI and other Australian officials continue to consult with the WHO, UK, European and other regulatory agencies in countries where use of the AstraZeneca COVID-19 vaccine has been widespread. Further information from the UK and Europe is still emerging. The European Medicines Agency (EMA) stated(link is external) on 7 April 2021 that a causal relationship between the AstraZeneca vaccination and thrombosis in combination with thrombocytopenia is plausible.
In the UK, where approximately 20.2 million doses of AstraZeneca COVID-19 vaccine have been administered, their regulatory agency, the MHRA have advised(link is external) that the evidence of a link is stronger but more work is still needed.
ATAGI is aware of more cases of TTS being reported from other countries, and has reviewed all available data and research provided by AstraZeneca, as well as independent expert groups. Some countries that are using the AstraZeneca COVID-19 vaccine have made precautionary decisions about pausing or limiting its use based on the potential risk of this serious adverse event. These decisions are also informed by the local risk for COVID-19, how much of the population is already immune from vaccination and in what age groups, and whether they have an alternative supply of vaccines.
The risk-versus-benefit assessment for the use of AstraZeneca COVID-19 vaccine will be different for Australia compared to other countries, such as those with widespread transmission. This includes countries in our region such as those currently experiencing very serious outbreaks of COVID-19, such as Timor Leste, Papua New Guinea and others.
The following information has been considered by ATAGI in relation to its new recommendations:
Vaccine availability and uptake
Evidence regarding TTS
ATAGI recommends that:
This advice may be revised as more information becomes available or if the epidemiological situation changes, particularly if there is, or is likely to be significant community transmission.
ATAGI supports the Australian Government's ongoing efforts to procure more or bring forward the delivery of alternate COVID-19 vaccine brands to replace the use of AstraZeneca COVID-19 vaccine that would have been administered to persons under 50 years of age. Where possible, onshore manufacturing of alternative safe and effective vaccines should be considered.
ATAGI intends to review other current COVID-19 vaccine recommendations as soon as practicable. This includes recommendations on vaccination for those who have a past history of heparin induced thrombocytopenia (HIT), central venous sinus thrombosis (CVST), and/or have other thrombosis risk factors, and those who are pregnant.
Further data and outcomes of investigations from the UK, Europe and other countries will continue to be reviewed over the coming days to weeks. ATAGI recommendations may change as a result of this ongoing assessment of new and emerging evidence over coming days and weeks.